Utah, 2012

Avalanche in Utah, January 28, 2012

January 28, 2012 · NWS SLC · 1 event in 1 county or zone

A large avalanche was triggered in the backcountry near Big Cottonwood Canyon, resulting in one fatality.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A large avalanche was triggered in the backcountry near Big Cottonwood Canyon, resulting in one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 28, 9:14 AM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 28, 9:14 AM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
914 AM MST SAT JAN 28 2012

.SYNOPSIS...HIGH PRESSURE OVER THE EASTERN PACIFIC WILL SHIFT
EAST INTO THE GREAT BASIN THIS WEEKEND. A SERIES OF WEAK WEATHER
DISTURBANCES WILL CROSS THE REGION DURING THE EARLY TO MIDDLE
PORTION OF NEXT WEEK.

&&

.DISCUSSION...STRONG HIGH PRESSURE REMAINS CENTERED JUST OFF THE
WEST COAST THIS MORNING WITH A COOL NORTHWEST FLOW OVER THE
FORECAST AREA.

JUST SOME THIN CIRRUS IS CROSSING THE CWA AND THE AIRMASS ALOFT
WILL SLOWLY WARM UP TODAY. THE RIDGE WEAKENS AND SHIFTS INLAND SUN
WITH STRONGER WARMING ALOFT. INCREASINGLY STABLE CONDITIONS WILL
ALLOW VALLEY INVERSIONS TO STRENGTHEN THROUGH SUNDAY. EXPECT
PARTIAL AFTERNOON MIXING IN THE SOUTHERN AND WEST CENTRAL VALLEYS
ALLOWING TEMPS TO RESPOND TO THE WARMING ALOFT BUT TEMPS WILL BE
SLOW TO WARM IN THE NORTH AND EAST.

NEW 12Z NAM STILL BRINGS A WEAKENING SHORT WAVE TROF THRU THE
REGION MON/MON NIGHT WITH A THREAT OF PRECIP FOR THE NORTH ALTHO
IT IS TRENDING TOWARDS THE WEAKER 00Z EC SOLUTION.

CURRENT PACKAGE IN GOOD SHAPE AND NO UPDATES PLANNED AT THIS
TIME.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT KSLC THROUGH THE TAF
PERIOD...WITH ONLY CIRRUS LEVEL CIGS. SOUTHERLY DRAINAGE WINDS
WILL SHIFT TO THE NORTHWEST BETWEEN 19-20Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

WILENSKY/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 27, 3:58 PM MST, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MST FRI JAN 27 2012

UTZ001>016-019>021-517-518-WYZ021-281300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
358 PM MST FRI JAN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Wasatch Mountains South of I-80

When
January 28, 11:22 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency

Three men, a skier and two split-boarders, went up Big Cottonwood Canyon on the morning of January 28th. They eventually reached Kessler Peak, and began to descend the west face, with one of the split-boarders in the lead. The man in the lead triggered a hard slab avalanche, which averaged 3 feet deep and nearly 1,000 feet wide. The avalanche ran 2,500 feet vertically. The man was buried in the avalanche, and the other two friends, who were above the avalanche path, began attempts to locate him. They eventually found him and dug him out, but he died on the scene.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wasatch Mountains South of I-802012-01-2824MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362794.